Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 177, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 20, 2020, 9:03 PM MDT for Hamilton County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2020, 9:03 PM MDT (03:03 UTC)
- Expired
- Jul 20, 2020, 9:31 PM MDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 129 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 2041 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
480 WUUS53 KDDC 210303 SVRDDC KSC075-210345- /O.NEW.KDDC.SV.W.0177.200721T0303Z-200721T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 903 PM MDT Mon Jul 20 2020 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Northern Hamilton County in southwestern Kansas... * Until 945 PM MDT. * At 903 PM MDT, a severe thunderstorm was located 16 miles north of Syracuse, moving east at 10 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of northern Hamilton County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3826 10197 3826 10154 3806 10156 3820 10204 TIME...MOT...LOC 0303Z 278DEG 7KT 3822 10177 HAIL...1.25IN WIND...<50MPH $$ JJOHNSON
2 follow-up statements
336 WWUS53 KDDC 210315 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 915 PM MDT Mon Jul 20 2020 KSC075-210345- /O.CON.KDDC.SV.W.0177.000000T0000Z-200721T0345Z/ Hamilton KS- 915 PM MDT Mon Jul 20 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR NORTHERN HAMILTON COUNTY... At 915 PM MDT, a severe thunderstorm was located 16 miles north of Syracuse, moving east at 10 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of northern Hamilton County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3826 10197 3826 10154 3806 10156 3820 10204 TIME...MOT...LOC 0315Z 278DEG 7KT 3822 10174 HAIL...1.25IN WIND...<50MPH $$ JJOHNSON
822
WWUS53 KDDC 210331
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
931 PM MDT Mon Jul 20 2020
KSC075-210341-
/O.CAN.KDDC.SV.W.0177.000000T0000Z-200721T0345Z/
Hamilton KS-
931 PM MDT Mon Jul 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HAMILTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3826 10197 3826 10154 3806 10156 3820 10204
TIME...MOT...LOC 0329Z 278DEG 7KT 3822 10170
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:30 PM MDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jul 20, 4:30 PM MDT, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 530 PM CDT Mon Jul 20 2020 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Tuesday) Issued at 341 PM CDT Mon Jul 20 2020 Typical summer pattern through the Short-term period (Tonight through Tuesday Night) with very weak mid-upper tropospheric flow across southwest Kansas. Residual low level moisture and enhancement from evapotranspiration from all the recent rains have helped keep afternoon temperatures a few degrees below forecast. DDC was still sitting at 86F as of 2015 UTC. There was a mid level weakness rolling very slowly east across southern Kansas/northern Oklahoma as was seen on RAP analysis and satellite today, and this feature had already reinvigorated convection across the eastern TX Panhandle through northwest OK. The latest thinking is that this feature and associated thunderstorm activity will only clip our far southeast CWA (Barber County in particular), so this is where we will keep highest initial POPs (albeit still 40 percent or less). The other area of semi-organized convective activity was starting to develop across portions of eastern Colorado. Latest short-term high resolution models suggest at least a small MCS will develop out of this as it approaches far west central/southwest Kansas later this evening. There should be enough low level MCS maintenance parameters in place after sunset to maintain at least a weak MCS, rolling south-southeast across the far southwest through late tonight. Yet a third area we will be monitoring will be what comes out of southern Nebraska later tonight. A formidable MCS will likely develop up in that region as well, which will move southeast into northern Kansas through the night. This MCS is expected to perhaps clip our far northeastern sections (Ellis County in particular), so that will also need to be monitored. Somewhere in the middle (i.e. around Garden City-Dodge City), there is much lower confidence in any measurable precipitation, but given low level moisture in place and remnant outflow boundaries, we cannot rule out rogue scattered storms developing overnight and/or very early Tuesday morning. On Tuesday, the summer subtropical ridge will continue to be suppressed just enough such that we have to keep an eye out for additional late day/evening thunderstorms just about anywhere, especially in vicinity of remnant outflows. Another eastern Colorado MCS will likely develop Tuesday evening and make a run on far western Kansas. There may be just enough northwest mid-level (cloud- bearing) flow to push an MCS into some of our counties Tuesday Night, so that is something we will continue to monitor as well. .LONG TERM...(Tuesday night through Monday) Issued at 341 PM CDT Mon Jul 20 2020 As we head deeper into the week, the overall pattern will most likely transition toward a drier one for southwest Kansas, as the summer subtropical high expands its influence across our region. Temperatures for the remainder of the week into the weekend will be quite consistent with highs in the lower to mid 90s and lows in the lower 70s. There does not appear to be much indication, as of today, that excessive heat will occur (Heat Indices of 105+) as low level trajectories will actually be more out of the southeastern Great Plains/Gulf Coast region (not a "hot" low level trajectory for us in southwest KS). Increasing subsidence and lack of low level wind convergence will likely lead to gradually lower and lower dewpoints each afternoon, which will also negate development of 105+ heat indices. It is something we will continue to monitor, however, but as of this forecast update, it looks like the rest of the week into the weekend will be fairly tranquil with respect to what is normally experienced the third week of July. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 530 PM CDT Mon Jul 20 2020 VFR conditions will prevail in the vicinity of all TAF sites through Tuesday afternoon. South-southeast winds around 10 to 20kt will persist through early Tuesday morning as a surface low remains anchored in southeast Colorado. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 93 69 92 / 20 20 10 10 GCK 66 92 68 93 / 20 20 20 10 EHA 66 94 67 93 / 30 20 30 10 LBL 66 95 68 94 / 20 20 20 10 HYS 67 90 69 92 / 40 20 30 10 P28 71 92 71 92 / 40 40 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...JJohnson
Hazardous weather outlook, Jul 20, 2:19 AM MDT, 18 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 319 AM CDT Mon Jul 20 2020 KSZ030-031-043>046-061>066-074>081-084>090-210830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 319 AM CDT Mon Jul 20 2020 /219 AM MDT Mon Jul 20 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms will be possible this afternoon into tonight. The strongest storm will be capable of producing hail around and inch and winds above 60 mph. Day 1 Hazards ------------- * Flooding: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Scattered thunderstorms will be possible Tuesday afternoon into Tuesday evening across west central Kansas. A few storms may become severe with hail and winds being the main concern. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Thursday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Friday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk * Saturday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jul 20, 7:44 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
844 PM CDT Mon Jul 20 2020
KSZ061-074-210215-
Stanton KS-Hamilton KS-
844 PM CDT Mon Jul 20 2020
...SPECIAL WEATHER STATEMENT...
At 843 PM CDT/743 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles southeast of Towner
to 15 miles south of Holly to 9 miles north of Two Buttes. Movement
was southeast at 25 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Syracuse and Coolidge.
LAT...LON 3826 10204 3826 10154 3825 10154 3768 10195
3763 10204
TIME...MOT...LOC 0143Z 309DEG 27KT 3841 10197 3783 10218 3770 10242
JJOHNSONSpecial weather statement, Jul 20, 8:05 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
905 PM CDT Mon Jul 20 2020
KSZ061-074-084-210245-
Stanton KS-Hamilton KS-Morton KS-
905 PM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON...HAMILTON...
WESTERN KEARNY AND STANTON COUNTIES UNTIL 945 PM CDT/845 PM MDT/...
At 904 PM CDT/804 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Coolidge to 17 miles
northwest of Manter to near Two Buttes. Movement was southeast at 35
mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Syracuse, Johnson City, Manter, Coolidge and The Saunders Elevator.
LAT...LON 3823 10204 3801 10154 3795 10154 3747 10165
3724 10202 3726 10204
TIME...MOT...LOC 0204Z 306DEG 30KT 3812 10200 3773 10208 3758 10231
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:44 PM MDT | Special Weather Statement | DDC | Hamilton | 31 min |
| Jul 20, 8:05 PM MDT | Special Weather Statement | DDC | Hamilton, Stanton | 40 min |
| Jul 20, 8:32 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 43 min |
| Jul 20, 9:14 PM MDT | Special Weather Statement | DDC | Grant, Haskell, Morton, Stanton, Stevens | 46 min |
| Jul 20, 9:57 PM MDT | Special Weather Statement | DDC | Grant, Haskell, Morton, Seward, Stevens | 48 min |
| Jul 20, 10:42 PM MDT | Special Weather Statement | DDC | Ellis, Trego | 63 min |
| Jul 20, 11:00 PM MDT | Special Weather Statement | DDC | Lane, Scott | 45 min |
| Jul 20, 11:24 PM MDT | Special Weather Statement | DDC | Ellis, Ness, Rush, Trego | 36 min |
| Jul 20, 11:44 PM MDT | Special Weather Statement | DDC | Ellis, Finney, Lane, Ness, Rush | 46 min |
| Jul 21, 12:23 AM MDT | Special Weather Statement | DDC | Edwards, Ford, Gray, Haskell, Hodgeman, Pawnee and 1 more | 52 min |
| Jul 21, 1:29 AM MDT | Special Weather Statement | DDC | Edwards, Ford, Gray, Kiowa, Meade, Pratt and 1 more | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.